Utah, 2010

Wildfire in Utah, September 19 to 24, 2010

September 19 to 24, 2010 · NWS SLC · 1 event in 1 county or zone

Gusty south winds, along with very dry conditions, developed ahead of an approaching cold front. When a wildfire was started at Camp Williams by machine gun fire, the winds helped the fire to rapidly spread into the neighboring community of Herriman, destroying multiple homes and forcing an evacuation of the neighborhood.

The toll

Deaths
0
Injuries
6
Property damage
$5.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Gusty south winds, along with very dry conditions, developed ahead of an approaching cold front. When a wildfire was started at Camp Williams by machine gun fire, the winds helped the fire to rapidly spread into the neighboring community of Herriman, destroying multiple homes and forcing an evacuation of the neighborhood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 19, 8:11 AM MST, 3 hours 19 minutes earlier.

Area forecast discussion, Sep 19, 8:11 AM MST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
911 AM MDT SUN SEP 19 2010

.SYNOPSIS...A DRY AND UNSEASONABLY WARM SOUTHWESTERLY FLOW WILL
REMAIN ACROSS THE GREAT BASIN TODAY. A COLD FRONT WILL PUSH
THROUGH THE REGION MONDAY. SOUTHWEST FLOW WILL RETURN TUESDAY. ANOTHER
TROUGH WILL CROSS THE REGION WEDNESDAY.

&&

.DISCUSSION...WATER VAPOR IMAGERY CLEARLY INDICATES THE TROUGH IS
APPROACHING THE PACIFIC NORTHWEST THIS MORNING WHILE DRY SOUTHWEST
FLOW IS OBSERVED OVER THE CWA. CURRENT MESOWEST OBSERVATIONS SHOW
FEW LOCATIONS GUSTING OVER 20KTS THIS MORNING. 12Z NAM12 INDICATES
700MB WIND SPEEDS OF 30 TO 40 KTS WILL DEVELOP THIS AFTERNOON
ACROSS WESTERN AND NORTHWESTERN PORTIONS OF UTAH. AS MIXING
INCREASES LATER THIS MORNING INTO EARLY THIS AFTERNOON...EXPECT
GUSTY WINDS TO DEVELOP STATEWIDE. AM A BIT CONCERNED ABOUT WINDS
GUSTING SUFFICIENTLY TO REQUIRE A WIND ADVISORY ACROSS THE WESTERN
VALLEYS...BUT WILL HOLD OFF FOR NOW AND MONITOR AS WINDS DEVELOP
LATER THIS MORNING. EVEN IF WINDS REMAIN BELOW WIND ADVISORY
CRITERIA...STRONG CROSS WINDS WILL OCCUR ACROSS EAST-WEST ROADWAYS
INCLUDING I-80 FROM THE NEVADA/UTAH BORDER THROUGH SALT LAKE CITY.

THE DIFFUSE TROUGH WILL MOVE ACROSS THE AREA MONDAY...BRINGING THE
ASSOCIATED COLD FRONT ACROSS THE STATE MONDAY MORNING INTO MONDAY
EVENING. 12Z NAM12 BUFR SOUNDINGS POINT TO LITTLE TO NO POSSIBILITY
OF ANY PRECIPITATION ACROSS MUCH OF THE CWA WITH THIS SYSTEM. BEST
CHANCE FOR PRECIPITATION WILL BE ACROSS THE SOUTHEASTERN PORTION
OF THE CWA AS MOISTURE IS DRAWN NORTH AND EAST AHEAD OF THE
TROUGH. THINK THE BULK OF THE PRECIPITATION WILL BE TO THE EAST OF
THE AREA THOUGH. ACROSS NORTHERN UTAH...GIVEN THE EXTENSIVE NATURE
OF THE DRY CONDITIONS...THINK THERE IS LITTLE CHANCE OF ANY
PRECIPITATION.

SOUTHWESTERLY FLOW WILL INCREASE ONCE AGAIN TUESDAY IN RESPONSE
TO THE NEXT IN A SERIES OF TROUGHS APPROACHING THE WEST COAST.
THIS WILL BRING ANOTHER DAY OF DRY AND WINDY CONDITIONS TO THE
STATE.

CURRENT FORECAST IS ON TRACK...ALTHOUGH HIGH TEMPERATURES FOR
TODAY ACROSS THE WASATCH FRONT MAY BE A BIT TOO COOL. WILL MONITOR
AND UPDATE AS NECESSARY LATER THIS MORNING.

THE MAIN WEATHER THREAT FOR TODAY WILL CONTINUE TO BE SEVERE FIRE
WEATHER CONDITIONS. PLEASE REFER TO THE FIRE WEATHER DISCUSSION
FOR MORE DETAILS.

&&

.AVIATION...SURFACE WINDS AT THE SLC TERMINAL ARE EXPECTED TO STAY
SOUTH THROUGH THE REST OF TODAY...BECOMING GUSTY LATE MORNING
THROUGH AFTERNOON. HOWEVER...THERE IS A 30 PERCENT CHANCE THAT WINDS
WILL SWITCH TO THE NORTHWEST BETWEEN 23Z AND 01Z. OTHERWISE...VFR
CONDITIONS UNDER CLEAR SKIES WILL PREVAIL.

&&

.FIRE WEATHER...EXPECT VERY DRY CONDITIONS AND GUSTY SOUTHWEST WINDS
AGAIN THIS AFTERNOON ACROSS THE FIRE DISTRICT. WINDS TODAY SHOULD
SEE GUSTS TO 40 MPH IN SOME AREAS...PARTICULARLY THE WESTERN VALLEYS
OF UTAH. RED FLAG WARNING FOR TODAY WILL CONTINUE AS PLANNED.

THE APPROACHING PACIFIC TROUGH WILL REACH UTAH ON MONDAY...BUT WILL
PRIMARILY IMPACT NORTHERN UTAH. THIS INCLUDES A COLD FRONTAL PASSAGE
USHERING IN COOLER AIR. A RED FLAG WARNING WILL REMAIN IN PLACE
ACROSS SOUTHERN UTAH FOR MONDAY ACROSS THE PRE-FRONTAL AREA. WEAK
SYSTEM WILL BE GONE RATHER QUICKLY WITH A RETURN TO HIGH PRESSURE
AND INCREASING SOUTHWEST WINDS LATER TUESDAY AND BEYOND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...     RED FLAG WARNING FROM NOON TO 9 PM MDT MONDAY FOR
     UTZ431-432-435>441.

     RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR
     UTZ420-423-424-426-427-431>441.

     RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
     UTZ421-422-425.

WY...NONE.
&&

KRUSE/YOUNG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 19, 1:46 AM MST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
246 AM MDT SUN SEP 19 2010

UTZ001>016-019>021-517-518-WYZ021-201200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
246 AM MDT SUN SEP 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A VERY WARM AND DRY AIRMASS WILL REMAIN OVER THE OUTLOOK AREA
TODAY. SOUTH WINDS WILL BECOME GUSTY THIS AFTERNOON...CREATING
HAZARDOUS FIRE WEATHER CONDITIONS ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A COLD FRONT IS FORECAST TO CROSS THE NORTHERN UTAH MONDAY
MORNING...BRINGING COOLER TEMPERATURES BUT LITTLE IF ANY THREAT OF
RAIN. WARM AND BREEZY CONDITIONS WILL PERSIST ACROSS SOUTHERN UTAH
BRINGING ANOTHER DAY OF HAZARDOUS FIRE WEATHER CONDITIONS.
ISOLATED SHOWERS AND THUNDERSTORMS MAY OCCUR IN SOUTHEAST UTAH MONDAY.

WINDS WILL INCREASE OUT OF THE SOUTH AGAIN TUESDAY AND WEDNESDAY
AHEAD OF THE NEXT APPROACHING STORM SYSTEM...WHICH WILL ENTER UTAH
WEDNESDAY EVENING. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
AGAIN BOTH TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Salt Lake and Tooele Valleys

When
September 19, 11:30 AM MST to September 24, 6:00 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Injuries
6 direct, 0 indirect
Property damage
$5.0 million
Reported by
Other Federal Agency

The Utah National Guard took target practice on their machine gun firing range at Camp Williams on the afternoon of September 19th. Shrapnel from this exercise ignited brush around the area and, with the help of wind gusts generally in the 30-40 mph range and relative humidity values between 5 and 10 percent, the fire quickly spread. This wildfire eventually threatened the nearby town of Herriman, specifically the subdivisions of The Cove at Herriman Springs and the High Country Estates II, resulting in the mandatory evacuation of an estimated 5,000 people in over 1,600 homes. By the time the fire was stopped and contained, it had burned over 4,300 acres, completely destroying 3 houses and damaging at least 400 other houses. Several people were injured due to the fire, primarily police officers and firefighters responding to the blaze, with the most common injury being smoke inhalation. The listed end time is when the fire was 100% contained.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262703.